Wednesday, June 14, 2017

Ask an Expert: Surprising Side Effects from Common Medications



This post is part of our “Ask an Expert” blog series. In this post, Ken Majkowski, Pharm.D and Chief Pharmacy Officer at FamilyWize, addresses some surprising side effects that can occur with commonly used medications. Ken brings more than 40 years of healthcare experience to the FamilyWize team, including 14 years of clinical pharmacy experience in retail, hospital, and home care. Read his full bio, here.

While you might know that you can get discounted prices on your prescriptions through the FamilyWize free Rx prescription discount card, it’s important to think about  the side effects of the medicines you take. When most people think of the potential side effects of their prescription drugs, they tend to think of warnings to not operate heavy machinery (due to drowsiness) or to not take medication on an empty stomach (to avoid nausea). But, did you know that some commonly prescribed medications might also affect your hearing or eyesight?

Medications That May Affect Your Hearing
According to information from Consumer Reports, some 500,000 Americans face drug-related hearing loss each year. Several commonly used over-the-counter pain relievers, including aspirin, ibuprofen (e.g. Advil and Motrin), and naproxen (e.g. Aleve and Naprosyn) have been connected with temporary tinnitus and hearing loss.
Tinnitus is a ringing, buzzing, or roaring in the ear when no noise is present. The Mayo Clinic encourages anyone who develops tinnitus, or any disruption to his or her hearing, to visit a doctor – particularly if it develops suddenly or after a respiratory infection.

Certain antibiotics – including amikacin, kanamycin, neomycin, streptomycin, tobramycin – are connected with permanent hearing loss. It is important to note that these antibiotics are given either in the muscle (IM) or in the vein (IV) for very serious infections, and they are often lifesaving. If you notice any change in your senses while taking an antibiotic, speak to your doctor immediately. He or she may be able to change the dose to correct the problem or change medications to protect you from additional damage.

Medications That May Affect Your Vision
Medications can cause a variety of vision issues, from temporary blurred vision or double vision, to larger issues like cataracts or permanent optic nerve damage. Alpha-blockers (for high blood pressure or enlarged prostate), certain antibiotics, popular erectile dysfunction drugs, and some osteoporosis drugs have been known to cause blurred vision or double vision. Some alpha-blockers may also affect cataract surgery.

More seriously, corticosteroids, like prednisone, Medrol, and triamcinolone, which are used for allergies, autoimmune disorders, and a variety of other conditions – irrespective of how they are administered – can lead to cataracts. Even long-term use of inhaled and intranasal steroids can precipitate cataracts. Corticosteroids are often used for life-threatening diseases, so tell your doctor if you notice a change in vision.


If you notice any side effects related to your vision, or if you have a family history of or existing cataracts, speak to your pharmacist or doctor. Cataracts have a high treatment success rate (99.9 percent) and are treated with an outpatient procedure that is covered by Medicare and commercial insurance.

Side effects related to vision and hearing occur more rarely than drowsiness or stomach upset, but they still happen and must be quickly addressed.

Interested in more information? Check out the Food & Drug Administration’s consumer webpage for Learning about Side Effects. And to save money on your prescriptions, download the free prescription discount card from FamilyWize.

Sources:


No comments:

Post a Comment